Tornadoes · United States · North Dakota · 2020
Unrated tornado, Merricourt, North Dakota, June 7, 2020
This Unrated tornado ran 0.4 miles across Dickey County on June 7, 2020, touching down at 7:20 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 7, 2020
- Touchdown
- 7:20 PM CDT (00:20 UTC)
- Lifted
- 7:21 PM CDT (00:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.4 miles (0.7 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dickey County
- Touchdown point
- 46.260, -98.980
- Lift-off point
- 46.263, -98.972
- Record number
- 2006071820-01
What the Weather Service recorded
A variety of upper level short-wave troughs combined with a surface trough and frontal boundary to produce thunderstorms during the late afternoon, evening, and late night hours. A very unstable and highly sheared atmosphere allowed many of the storms to become severe, with large hail, damaging wind gusts, and two tornadoes. Some of the wind gusts were very strong with estimated speeds up to 90 mph, causing severe damage to buildings in McIntosh, Dickey, and Morton counties. Tornadoes occurred in McIntosh and Dickey counties. The tornadoes produced no damage to evaluate and so by National Weather Service policy they were both rated EF Unknown. The largest hail reported was the size of tennis balls, which occurred early in the episode over McIntosh County.
The tornado touched down in a field west-northwest of Merricourt, in the northwest corner of Dickey County. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 7, 7:06 PM CDT, 14 minutes earlier.
Area forecast discussion, Jun 7, 7:06 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 706 PM CDT Sun Jun 7 2020 .UPDATE... Issued at 705 PM CDT Sun Jun 7 2020 In collaboration with SPC we extended the Tornado Watch further west into Emmons/Kidder/Foster counties. Severe convection continues along a line from eastern Emmons through Kidder and into Foster county and east. With the Linton observation in Emmons county showing dew points in the upper 60s, this may indicate the area for surface based convection extends further west than the current watch, especially with effective SRH in the 150-200 m2/s2 range extending into south- central North Dakota. UPDATE Issued at 528 PM CDT Sun Jun 7 2020 Issued a Flash Flood Watch for Dickey, LaMoure, and McIntosh counties until 09Z Monday morning. With the potential for convection to re-develop almost continuously over the southern James River Valley counties tonight, excessive rainfall may become a concern. An 850mb jet is expected to develop this evening over eastern South Dakota and nose into southeast North Dakota. Guidance indicates this jet persisting until around 9Z when it begins to shift off to the east. This will provide continuous convective initiation along the mostly stationary surface trough and convergence zone. With convective mean wind parallel to this initiating boundary and PWat values in the 1.5" to 1.75" range, flash flooding may become an issue as efficient rain producing convection moves over the same areas through the night. UPDATE Issued at 306 PM CDT Sun Jun 7 2020 Update for Tornado Watch issued in Foster, Stutsman, Logan, McIntosh, LaMoure, and Dickey counties until 03Z. && .SHORT TERM...(This evening through Monday) Issued at 205 PM CDT Sun Jun 7 2020 Severe thunderstorms with the potential for all hazards in the southern James River Valley and the potential for large hail and damaging wind gusts further west highlight the short-term forecast period. This afternoon, a deep trough was over the Pacific Northwest states with active southwest flow and embedded shortwaves over the central Rockies through the Northern Plains. The earlier occluded shortwave was continuing northward through central Saskatchewan. Upstream, mid-level vort maxes were evident ejecting through the broad parent trough with lee cyclogenesis and pressure falls detected in western South Dakota and northeast Wyoming. Further east, a somewhat diffuse pressure trough axis was extended from western Nebraska into east-central North Dakota. A pseudo- cold front was placed further west, extending from southeast Saskatchewan through southwest North Dakota. As mid-level ascent continues through this afternoon (evident by thin cirrus streaming over the Northern Plains on visible satellite imagery), increased convergence along both the pre- frontal trough and the frontal boundary further west should be the impetus for convective initiation late this afternoon. In southeast North Dakota, convection should develop along the prefrontal trough in an environment of surface dew points in the 65-70 F range under steep mid-level lapse rates of at least 7 C/km. With strong mid-level flow, EBWD of 40-50 kts will contribute to create an environment conducive to supercells capable of large hail and damaging wind gusts. The tornado potential is somewhat more uncertain given the mostly unidirectional flow in the lower levels and the likely mixing of what was a shallow low level moisture profile on the 12Z ABR raob. The tornadic (and overall severe) potential will depend on the persistence of initially discrete cells with the likely rapid initiation along the boundary. For the forecast area, the overlap of greater effective SRH and LCL's for tornado potential will be centered on LaMoure/Dickey counties with less certainty immediately west and north. The additional threat will be heavy rainfall with precipitable water in our southeast around or greater than 1.50". The non-zero potential for training, and thus a flash flood threat, exists if the intimating boundary lingers over the JMV through the evening. Though confidence in this isn't exactly high, this will need to be watched closely as the event goes on. Further west, more isolated convection should develop along the currently stalled frontal boundary later this afternoon and move through southwest North Dakota. Though weaker mid-level lapse rates and more dry boundary layer moisture profiles will be present, strong deep layer shear will provide a severe environment capable of large hail and damaging wind gusts. Convection continues into early Monday morning, though severe potential will decrease around or after midnight as the atmosphere stabilizes and convection mostly shifts off to the north/east. Scattered showers may persist through Monday in the west as cyclonic flow circulates overhead. Weak lapse rates should keep the lightning potential lower. With a cold front trekking across the state, temperatures will be cooler, especially in the west. Highs in the mid 60s west to mid 80s in the southern James River Valley are expected. The frontal boundary which will be present in the far eastern Dakotas should kick off convection again Monday afternoon, but well east of the forecast area. .LONG TERM...(Monday night through Sunday) Issued at 205 PM CDT Sun Jun 7 2020 Closed upper level low lingers over south central Canada Tuesday and Wednesday, along with a mid level trough slow to push east across the Great Plains. These features will maintain a chance for showers or thunderstorms for the middle of the week, along with cooler temperatures. Upper level ridge and surface high pressure then build into the region later in the week, bringing dry weather and a warming trend. This continues into the following weekend as the ridge continues east into the central CONUS. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 705 PM CDT Sun Jun 7 2020 A cold front across central North Dakota will move very slowly east tonight. The front will be the focus for widespread thunderstorms east of a KMOT-KBIS line. Widely scattered thunderstorms are expected west of KBIS-KMOT. Otherwise mainly vfr conditions are expected, except MVFR at KXWA after 12z. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051. && UPDATE...AE SHORT TERM...AE LONG TERM...NH AVIATION...WAA
Hazardous weather outlook, Jun 7, 6:53 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 653 PM CDT Sun Jun 7 2020 NDZ001-002-009-090000- Divide-Burke-Williams- 653 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-010>013-017>022-031>035-040>045-090000- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie- Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 653 PM CDT Sun Jun 7 2020 /553 PM MDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible across portions of west and central North Dakota this evening. The main hazards will be large hail up to two inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. NDZ023-025-036-037-046-047-090000- Wells-Foster-Kidder-Stutsman-Emmons-Logan- 653 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible across portions of west and central North Dakota this evening. The main hazards will be large hail up to two inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. NDZ048-050-051-090000- La Moure-McIntosh-Dickey- 653 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight A flash flood watch has been issued for Lamoure, Dickey and McIntosh counties through tonight. See www.weather.gov/bis for details. Numerous severe thunderstorms are expected across the southern James River Valley this evening. The main hazards will be a few tornadoes, destructive hail up to baseball size, and destructive wind gusts up to 80 mph. Very heavy rainfall is also likely with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
In the hours before
Local storm report, Jun 7, 6:46 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 2 W ASHLEY 46.04N 99.42W
06/07/2020 MCINTOSH ND LAW ENFORCEMENT
MCINTOSH COUNTY SHERIFFS OFFICE CONFIRMED
TORNADO.
&&
MJLocal storm report, Jun 7, 7:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 W ASHLEY 46.04N 99.46W
06/07/2020 E1.75 INCH MCINTOSH ND PUBLIC
RELAYED VIA OUR COOP OBSERVER IN ASHLEY.
&&
RKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
0.3 hours before the tornado, 144 km from the path. June 8, 2020.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -115 J/kg
- Surface CAPE
- 606 J/kg
- Mixed-layer LCL
- 2686 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
- 0-3 km lapse rate
- 8.5 K/km
Bismarck Municip, ND (KBIS), 12:00Z
11.7 hours after it, 144 km from the path. June 8, 2020.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -215 J/kg
- Surface CAPE
- 12 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Oakes (2D5), 70 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 100 km away, was scanning. The volume nearest the touchdown began at 00:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 7, 2020
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 7 | 3:30 PM EDT | EF0 | Columbia, FL | 1.4 | 100 | |||
| June 7 | 3:40 PM EDT | EF0 | Lake, FL | 0.0 | 25 | |||
| June 7 | 4:05 PM EDT | EF0 | Union, FL | 0.0 | 25 | |||
| June 7 | 6:41 PM EDT | EF0 | Lake, FL | 0.5 | 20 | |||
| June 7 | 6:05 PM CDT | EF1 | Hyde, SD | 0.4 | 50 | |||
| June 7 | 6:17 PM CDT | EF1 | Faulk, SD | 1.0 | 70 | |||
| June 7 | 6:25 PM CDT | EF1 | Faulk, SD | 0.7 | 150 | |||
| June 7 | 6:45 PM CDT | Unrated | McIntosh, ND | 0.2 | 30 | |||
| June 7 | 8:30 PM CDT | EF0 | Brown, SD | 5.3 | 50 | |||
| June 7 | 8:52 PM CDT | EF0 | Nelson, ND | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.